Texas, 2022Wildfire in Texas, March 27 to 31, 2022
March 27 to 31, 2022 · NWS FWD · 1 event in 1 county or zone
The Crittenberg Complex burned 33,175 acres, nearly all of which was on Fort Hood training grounds. A small part burned outside the Fort Hood lines towards the City of Flat, but no damage occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Crittenberg Complex burned 33,175 acres, nearly all of which was on Fort Hood training grounds. A small part burned outside the Fort Hood lines towards the City of Flat, but no damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 27, 2:06 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 27, 2:06 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
306 PM CDT Sun Mar 27 2022
...New Long Term...
.SHORT TERM... /Issued 116 PM CDT Sun Mar 27 2022/
/Through Monday/
The main concern through the rest of today is the fire weather
threat west of I-35 where a Red Flag Warning remains in effect
through 8 PM. RH values are already in the single digits for some
of our western zones, and temperatures will continue climbing to
around 90 degrees with breezy southwest winds over the next few
hours. A quasistationary boundary undergoing frontolysis is still
draped across North Texas where contrast in theta-e and wind
speeds are evident. Its presence is helping to confine the fire
danger to the Red Flag Warning area since humidity is noticeably
higher and wind speeds are significantly lower in the vicinity of
this boundary. This front should lift farther northward later
today before washing out completely tonight.
Overnight, greater moisture return will finally occur with
dewpoints in the upper 40s and 50s pushing into North Texas by
tomorrow morning. Our newfound moisture should be accompanied by a
morning stratus intrusion which will keep skies partly cloudy
across portions of Central and East Texas into the day tomorrow.
While exceptionally low humidity has been allowing for very strong
diabatic heating of the boundary layer the past few days, greater
moisture content and some sky cover should keep tomrrow's highs a
few degrees lower than today's, mainly in the mid/upper 80s with
a couple 90s out west. However, breezy southerly winds will stick
around, and elevated fire conditions may materialize across our
western zones where humidity will still fall below 30% despite the
modest moisture return.
-Stalley
&&
.LONG TERM... /NEW/
/Monday Night Onward/
The primary concern this week is the threat of severe weather
Tuesday night into Wednesday morning. The primary threat at this
time is damaging wind gusts along a line of storms with secondary
threats of large hail and spin-up tornadoes. As the event draws
closer, more specific threats and threat areas will continue to be
honed in.
Details & Full Discussion:
The week will begin under a strong warm and moist advective regime
until FROPA Tuesday night. Despite this, daily afternoon highs are
expected to be lower Tuesday as increased moisture helps regulate
insolation in the afternoon. The overnight lows, less impacted by
the diurnal cycle, show a quick warmup Monday into Tuesday.
Meanwhile, a potent storm system will be brewing to our west over
the course of the day Tuesday. A deep upper trough will traverse
the desert SW of the CONUS early in the day, with height falls
overspreading the Southern Plains late Tuesday into Wednesday.
This will help deepen a surface low along the lee of the Rockies
that should be driven east once the parent upper trough ejects out
of the Rockies. An attendant cold front should be driven east late
Tuesday, moving through our forecast area overnight into Wednesday
morning. There are some subtleties in the global guidance such as
a pre-frontal trough/dryline and timing differences, but these
will be further evaluated as the system draws closer.
The area will remain under a strong capping inversion during the
day Tuesday, making this a nocturnal event for most. Storms should
develop along the front as it taps into the more moisture rich air
over Western North Texas. We expect a rapid "zippering" of storms
south into Central Texas shortly after convective initiation. The
favored convective mode is linear, with a QLCS likely, given the
strong forcing and near parallel to the boundary shear vectors.
These types of systems favor a wind threat with a limited hail
threat outside of the initial storms that develop along the
boundary early in the event. 0-3 km shear values are projected to be
out of the southwest between 30-40 kts, sufficient for spin-up
tornadoes along the boundary. The line should move across the entire
forecast area overnight and exit into East Texas Wednesday morning.
As far as precipitation goes, this system should have more than
ample moisture to support widespread precip along the front so we
have nudged PoPs upward accordingly. The NAEFS and ECMWF mean
ensemble guidance has integrated vapor transport (moisture flux)
and PW exceeding the climo max for this time of the year,
particularly across East Texas. These ingredients favor heavy
rain within any storm, but given the ongoing drought and fast
moving nature of the system the flash flood threat is low. Most
everyone can expect to receive between 0.5-1" of rain, with lesser
amounts across the SW parts of the forecast area...unfortunately
where the drought is worst.
Behind the front, cooler and drier air will settle into the
region for a couple days with an elevated fire weather threat over
western Central Texas Wednesday. Return flow should quickly
reestablish itself by Friday as the surface high shifts east.
Previous runs in the globals indicated another cold front moving
through late in the week, but most members have backed off of this
with the early morning runs. We have sided with the blended
guidance, but this will likely either be too cool or too warm
depending on if a front moves through or not. This should start to
come into focus in the next couple days.
Bonnette
&&
.AVIATION... /Issued 116 PM CDT Sun Mar 27 2022/
/18z TAFs/
VFR/SKC will prevail through the rest of today with south winds
generally of 10-15 kts. Modest moisture return will occur
overnight which may send ragged MVFR stratus into North and
Central Texas by 12z tomorrow morning. A brief period of cigs is
possible at Waco, but this appears less likely at Metroplex
airports where coverage would probably be FEW/SCT at most.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 57 86 63 82 61 / 0 0 0 5 100
Waco 56 86 62 82 59 / 0 0 0 5 100
Paris 48 80 61 78 58 / 0 0 0 5 100
Denton 53 86 59 82 56 / 0 0 0 5 100
McKinney 54 84 62 80 59 / 0 0 0 5 100
Dallas 57 85 63 82 61 / 0 0 0 5 100
Terrell 54 82 62 80 58 / 0 0 0 5 100
Corsicana 57 84 63 82 61 / 0 0 0 5 100
Temple 55 86 62 82 59 / 0 0 0 5 100
Mineral Wells 54 90 60 85 56 / 0 0 0 5 100
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for TXZ100>102-
115>117-129>133-141>145-156>160.
&&
Hazardous weather outlook, Mar 27, 12:54 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
154 PM CDT Sun Mar 27 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
154 PM CDT Sun Mar 27 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Elevated to critical fire danger is expected today across much of the
region. The most volatile conditions will be along and west of the
Interstate 35 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Elevated fire weather conditions will continue west of I-35 on
Monday.
Thunderstorms are likely Tuesday night into Wednesday morning across
much of the region. A few thunderstorms may be severe with hail and
damaging winds. A tornado or two may also occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Coryell
- When
- March 27, 3:30 PM CST to March 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
The Crittenberg Complex burned 33,175 acres, nearly all of which was on Fort Hood training grounds. A small part burned outside the Fort Hood lines towards the City of Flat, but no damage occurred.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in California, March 27 to 29, 202264 kt wind · 14 events
- Heavy Snow and High Wind in California, March 27 to 29, 202251 kt wind · 3 events
- Lake-Effect Snow in New York, March 27 to 28, 20222 events
- High Wind in North Carolina, March 27, 202256 kt wind · 2 events
- Winter Weather in Pennsylvania, March 27, 20221 event
- Winter Storm in Michigan, March 27 to 28, 2022$1,000 · 1 event
- High Wind in California, March 27 to 28, 202263 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015568.